MAUDE Adverse Event Report: NUVASIVE, INC SIMPLIFY DISC

NUVASIVE, INC SIMPLIFY DISC
Model Number 57015-B
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Stenosis (2263)
Date of Event 07/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Explant of ide subject 03-601 c/cdj (ide# 03-301 c).Implantation at cervical level c6/c7.Reason for the explant is recurrent stenosis with failed injection relief and severe radiculopathy.
 
Event or Problem Description
An ide subject was implanted with a simplify disc at level c6/7.Approximately 64 months after implantation, the device was explanted due to the patient experiencing recurrent stenosis with failed injection relief, and severe radiculopathy.During the removal procedure, no subsidence or device damage or malfunction was found.This is a supplemental report for a previous adverse report (3012070713-2021-00004).
 
Additional Manufacturer Narrative
The explanted disc, radiographs and tissue samples were provided and the complaint was confirmed.A definitive cause of the reported pain, stenosis and adjacent segment herniations cannot be determined though review of all provided information suggests it may be the result of patient anatomical factors/continuation of pathology, patient post-op physical activities, and/or positioning during the index procedure.No product malfunction was alleged or identified.Production record review: review of the device history records notes no material non-conformances, no manufacturing errors, and no discrepancies with respect to material type, treatments, and dimensions that may have caused or contributed to the reported event.Parts met acceptance criteria upon release.Labeling review: ".Cervical artificial disc risks:.Failure to relieve symptoms including unresolved pain.Development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis." ".Patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." ".Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient's occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer's disease and emphysema." ".Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." ".Potential adverse effects of device on health: below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects.".

Brand Name
SIMPLIFY DISC
Common Device Name
SIMPLIFY DISC
Manufacturer (Section D)
NUVASIVE, INC
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key12320964
Report Number3012070713-2021-00004
Device Sequence Number19960165
Product Code MJO
UDI-Device Identifier00843285102133
UDI-Public843285102133
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2017
Device Model Number57015-B
Device Catalogue Number3-5L
Device Lot Number2880
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date10/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexMale